Thunderstorm Wind, Cloud
- When
- June 4, 1:53 PM CST to 1:54 PM CST
- Where
- Cloud County, (Cnk)blosser Apt Con
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.550, -97.650
Isolated supercells in north central Kansas cause wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated supercells in north central Kansas cause wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 1:48 PM CST, 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 248 PM CDT Tue Jun 4 2024 .KEY MESSAGES... - Scattered storms moving in from north central KS are expected to move southeast across the area this afternoon and evening, some of which may be severe with large hail and damaging winds. - Dry and seasonably warm weather returns Wednesday through Friday. - Northwest flow aloft brings in chances for overnight storms Friday and Saturday evenings. && .DISCUSSION... Issued at 248 PM CDT Tue Jun 4 2024 Initial storm in central KS late this morning developed off an outflow boundary from earlier convection, with enough sfc convergence to develop a few additional storms early this afternoon that have maintained strength as they begin to move into our north central KS counties. This broken line of storms is still ahead of the sfc cold front in central NE that is progged to move southeastward into the area closer to 00Z. The environment has sufficient instability to support severe storms (MLCAPE of 2000-3000 J/kg), although weakening deep-layer shear to the east and better lapse rates to the south still lead to some questions as to how long the updrafts can maintain themselves as storms progress eastward. CAMs haven't been particularly consistent in how these storms early this afternoon will evolve, suggesting convection could remain a bit messy until the frontal boundary arrives to provide better forcing for ascent. From 00Z until around midnight, a few storms along the front could produce severe hail and/or damaging winds given sufficient instability and shear parameters. Lapse rates still look questionable, however. Once storms exit the area, high pressure filters in behind the system to bring drier and cooler air overnight with lows in the 50s. Upper ridging develops over the southwestern CONUS on Wednesday with a thermal axis overhead. This looks like our warmest day of the upcoming week with highs in the upper 80s to low 90s. The ridge to our southwest and an upper trough in the Great Lakes region leaves our area within northwest flow from Thursday through the weekend. Embedded perturbations rounding the periphery of the ridge look to provide some opportunity for rain, mainly in the form of overnight convection Friday night into early Saturday and Saturday night into early Sunday. The more favorable areas for higher rainfall amounts with thunderstorms appears to be southwest of the area as of now, but the finer details will become clearer in the days to come. An early look into the first part of next week shows potential for slightly cooler temperatures with highs currently forecast in the low 80s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1247 PM CDT Tue Jun 4 2024 Generally VFR conditions are expected to prevail. A diurnal cu field has developed over much of northeast KS and could keep scattered cloud bases around 2-3 kft through much of the afternoon. Any cigs that manage to develop should stay brief. The main concern this TAF period comes with thunderstorms later this afternoon into the evening. Some uncertainties with timing still remain, pending how convection currently in central KS evolves while it moves east and a cold front approaches from NE. After storms do move out with the front, winds shift to the north under 10 kt. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Picha AVIATION...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 204 PM CDT Tue Jun 4 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-051915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 204 PM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered storms are expected to move in from north central Kansas this afternoon, tracking southeast across the area until exiting around midnight. Some storms may be severe with large hail and damaging wind gusts as the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
249 PM CDT Tue Jun 4 2024
KSZ020-042015-
Cloud-
249 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLOUD COUNTY THROUGH 315
PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Concordia, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Concordia and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3937 9774 3958 9775 3961 9747 3939 9744
TIME...MOT...LOC 1948Z 255DEG 24KT 3945 9769
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BDThe Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
5 thunderstorm wind. Local standard time, as filed.
Power lines are down.
Report of roof damage and tin sheds destroyed at 160th and Noble road.
Trained spotter reported tops of trees snapped off. Small hail below quarter size as well.
Small tree limb damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194447, 1194445, 1194446, 1194449, 1194450.